Texas, 2008Hail and Damaging Winds in Texas, June 18 to 19, 2008
June 18 to 19, 2008 · NWS AMA · 17 events in 6 counties and zones
Severe thunderstorms moved across the northern and eastern Texas Panhandle during the evening and late night hours. These severe storms produced damaging winds which resulted in several injuries along with large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $219,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across the northern and eastern Texas Panhandle during the evening and late night hours. These severe storms produced damaging winds which resulted in several injuries along with large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 4:54 PM CST, 42 minutes earlier.
Area forecast discussion, Jun 18, 4:54 PM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT WED JUN 18 2008
.AVIATION...
SHORT TERM AVIATION CONCERN WILL BE THUNDERSTORM POTENTIAL. APPEARS
KDHT AND KGUY ARE MOST LIKELY TO EXPERIENCE THUNDER WITHIN THE NEXT
FEW HOURS SO INSERTED A VCTS GROUP. HOWEVER...RADAR TRENDS INDICATE
THE STORMS ARE WEAKENING AS THEY MOVE INTO THE PANHANDLES SO NOT
CONFIDENT TEMPO GROUPS FOR -TSRA WILL DEVELOP. ANTICIPATE IFR TO MVFR
CIGS DEVELOPING OVERNIGHT AFTER THE PRECIP DISSIPATES...WITH CIGS
LIFTING AFTER 18 OR 19Z IF NOT SOONER. A FEW CLOUDS MAY LINGER DURING
THE AFTERNOON TOMORROW...WITH CU REDEVELOPING NEAR THE END OF THE
CURRENT TAF CYCLE. WINDS SHOULD GENLY REMAIN OUT OF THE SOUTH TO
SOUTH EAST...AND INCREASE SOME TONIGHT AS THE LL JET INTENSIFIES. MAY
THEN SEE A BRIEF WIND LUL NEAR SUNRISE.
JJB
&&
.PREV DISCUSSION... /ISSUED 343 PM CDT WED JUN 18 2008/
DISCUSSION...
MODELS CONTINUE TREND OF UPPER RIDGE OVER THE SOUTHWEST...WITH
NORTHWEST FLOW ALOFT FOR THE PANHANDLES THROUGH THE WEEKEND.
THUS...MADE FEW CHANGES TO PREVIOUS PACKAGE AND BLENDED CLOSE WITH
THE GFS AND NAM SOLUTIONS. WITH THAT IN MIND...UPPED POPS FOR THIS
EVENING. PRECIP ALREADY MOVING INTO NORTHWEST CWA FROM CONVECTION
DEVELOPING OFF THE ROCKIES...AND ANTICIPATE THE LARGE COMPLEX IN
EASTERN COLORADO MOVING SOUTHEAST TONIGHT AND IMPACT THE EASTERN
PANHANDLES THIS EVENING. MENTIONED SEVERE IN THE DAY 1 TIME
FRAME...AND LEFT HIGH QPF VALUES ACROSS THE EAST FOR TONIGHT. MAIN
SEVERE CONCERN WILL ONCE AGAIN BE HAIL AND WINDS...BUT ISOLATED SUPER
CELLS MAY AGAIN BE POSSIBLE GIVEN THE AMOUNT OF UNSTABLE AIR AND
STEEP MID LEVEL LAPSE RATES. TUCUMCARI PROFILER SHOWING WINDS TRYING
TO BACK IN THE LL EARLIER THAN YESTERDAY...ALTHOUGH 18Z AMARILLO
SOUNDING SHOWED WEAK LL WINDS AND A WEAK CAP IN PLACE. DO NOT
ANTICIPATE CAPPING TO BE AN ISSUE AS AIRMASS CONTINUES TO WARM...AND
THINKING THE LL JET INCREASING AGAIN TONIGHT.
NOTICED MODELS KEEP A MILD EARLY MORNING DRYING TREND OVER THE NEXT
FEW DAYS BY DROPPING DEW POINT 5 TO 10 DEGREES FROM AFTERNOON HIGHS.
PLUS WIND SPEEDS SHOULD GENERALLY DECREASE DURING THE EARLY MORNING
AS THE INVERSION DEVELOPS. SO FELT GUIDANCE WAS RUNNING A FEW DEGREES
TO WARM ON MORNING LOWS...SO ADJUSTED APPROPRIATELY. COULD NOT
IDENTIFY ONE ABSOLUTELY DRY DAY THROUGH MONDAY SO FELT SOME POPS WERE
WARRANTED EACH DAY UNTIL THE RIDGE TRIES TO BUILD FURTHER EAST TUESDAY
AND FORCES PRICIP NORTH AND EAST OF THE PANHANDLES. AT THE SAME
TIME...APPEARS ANY OF THE DEVELOPING STORMS COULD BECOME SEVERE WITH
THE AMOUNT OF MOIST UNSTABLE AIR IN PLACE THROUGH THE WEEKEND.
ONCE THE RIDGE BUILDS MORE OVER THE PANHANDLES TUESDAY AND
WEDNESDAY...THINKING TEMPS WILL HAVE A BETTER CHANCE TO INCREASE
DURING THE AFTERNOON HOURS. GFS INDICATES 850MB TEMPS WILL RISE INTO
THE 30 TO 35C RANGE...WITH A 594 UPPER HIGH PARKS OVER THE
PANHANDLES. THIS WOULD SUPPORT HIGHS IN THE UPPER 90S TO EVEN A FEW
100 DEGREES...BUT WITH THE MOISTURE STILL SEEMINGLY IN
PLACE...THINKING THE TRIPLE DIGITS MAY BE DIFFICULT TO ACHIEVE. SO
GENERALLY STAYED IN THE UPPER 90S.
JJB
FIRE WEATHER...
FEW FIRE WEATHER CONCERNS THROUGH THE WEEK...WITH LIGHTNING STRIKES
BEING THE ONLY FIRE WEATHER ISSUE.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
14/14
Hazardous weather outlook, Jun 18, 2:57 PM CST, 2 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
357 PM CDT WED JUN 18 2008
OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
357 PM CDT WED JUN 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 570 UNTIL 11 PM FOR THE CIMARRON AND TEXAS COUNTIES IN THE
OKLAHOMA PANHANDLE...AND THE WESTERN PARTS OF THE TEXAS PANHANDLE.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT AS AN UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE
PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...HOWEVER ISOLATED TORNADOES MAY DEVELOP THIS AFTERNOON OR
THIS EVENING GIVEN THE FAVORABLE WIND PROFILES.
ALSO...BREEZY CONDITIONS WILL REQUIRE CAUTION ON AREA LAKES.
.DAYS TWO THROUGH SEVEN...
THERE WILL BE A CHANCE OF THUNDERSTORMS ON THURSDAY NIGHT...FRIDAY
NIGHT...SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR
WEATHER DEVELOPMENTS THROUGH SUNDAY...AND BE PREPARED FOR POSSIBLE
ACTIVATION.
NUNEZ
In the hours before
Special weather statement, Jun 18, 3:43 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT WED JUN 18 2008
TXZ001-182215-
DALLAM TX-
443 PM CDT WED JUN 18 2008
...STRONG THUNDERSTORM IN DALLAM COUNTY...
AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF TEXLINE MOVING EAST AT 20
MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN DALLAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
LG
Special weather statement, Jun 18, 3:45 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT WED JUN 18 2008
OKZ001-182215-
CIMARRON OK-
445 PM CDT WED JUN 18 2008
...STRONG THUNDERSTORM IN NORTHERN CIMARRON COUNTY...
AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF KENTON MOVING SOUTHEAST AT 30
MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN NORTHERN CIMARRON COUNTY...INCLUDING THE CITY OF BOISE
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
LG
Special weather statement, Jun 18, 4:09 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
509 PM CDT WED JUN 18 2008
OKZ001-182245-
CIMARRON OK-
509 PM CDT WED JUN 18 2008
...STRONG THUNDERSTORM IN CIMARRON COUNTY...
AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF BLACK MESA PARK MOVING
SOUTHEAST AT 35 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN CIMARRON COUNTY...INCLUDING THE CITY OF BOISE CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
LG
Special weather statement, Jun 18, 4:26 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT WED JUN 18 2008
TXZ001-006-182300-
DALLAM TX-HARTLEY TX-
526 PM CDT WED JUN 18 2008
...STRONG THUNDERSTORM IN SOUTHERN DALLAM AND NORTHERN HARTLEY
COUNTIES...
AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF WARE MOVING EAST AT 30 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN SOUTHERN DALLAM AND NORTHERN HARTLEY COUNTIES...INCLUDING
THE CITY OF DALHART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
LG
Special weather statement, Jun 18, 4:49 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT WED JUN 18 2008
TXZ001-002-006-007-182315-
DALLAM TX-HARTLEY TX-MOORE TX-SHERMAN TX-
549 PM CDT WED JUN 18 2008
...STRONG THUNDERSTORMS IN DALLAM...HARTLEY...WESTERN MOORE AND
SOUTHWESTERN SHERMAN COUNTIES...
AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 9 MILES SOUTHWEST OF DALHART AND NEAR HARTLEY
MOVING SOUTHEAST AT 30 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN DALLAM...HARTLEY...WESTERN MOORE AND SOUTHWESTERN SHERMAN
COUNTIES...INCLUDING THE CITIES OF DALHART AND DUMAS...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.
LG
Thunderstorm Wind, Hartley
- When
- June 18, 5:36 PM CST
- Where
- Hartley County, 6 mi SE of Hartley
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 4 direct, 0 indirect
- Property damage
- $85,000
- Reported by
- Law Enforcement
- Coordinates
- 35.819, -102.324
Law enforcement officials reported that a mobile home was destroyed by the thunderstorm wind gusts and also that four people were injured. An irrigation sprinkler was twisted and two foot diameter trees were uprooted.
Thunderstorm Wind, Hartley
- When
- June 18, 5:42 PM CST
- Where
- Hartley County, 4 mi N of Hartley
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $12,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.938, -102.400
The thunderstorm wind gusts blew over a semi-trailer on U.S. Highway 87 and two people were injured.
Thunderstorm Wind, Hartley
- When
- June 18, 5:50 PM CST
- Where
- Hartley County, Hartley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.880, -102.400
The broadcast media also reported dime size hail along with the thunderstorm wind gusts.
Hail, Hartley
- When
- June 18, 6:33 PM CST
- Where
- Hartley County, 2 mi N of Channing
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.709, -102.330
Hail, Ochiltree
- When
- June 18, 8:50 PM CST
- Where
- Ochiltree County, 6 mi E of Perryton
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.400, -100.692
Thunderstorm Wind, Ochiltree
- When
- June 18, 9:12 PM CST
- Where
- Ochiltree County, Perryton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.400, -100.800
Thunderstorm Wind, Lipscomb
- When
- June 18, 9:39 PM CST
- Where
- Lipscomb County, 5 mi S of Booker
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.378, -100.530
Hail, Lipscomb
- When
- June 18, 9:44 PM CST
- Where
- Lipscomb County, 10 mi S of Booker
- Measured
- 2 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.305, -100.530
Thunderstorm Wind, Ochiltree
- When
- June 18, 9:56 PM CST
- Where
- Ochiltree County, 16.86 mi SE of Perryton Muni Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.210, -100.560
Thunderstorm Wind, Ochiltree
- When
- June 18, 10:00 PM CST
- Where
- Ochiltree County, 16.86 mi SE of Perryton Muni Arpt
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.210, -100.560
A trained spotter reported a one mile stretch of downed tree branches...which were two inches in diameter...along County Road U.
Thunderstorm Wind, Hemphill
- When
- June 18, 10:20 PM CST
- Where
- Hemphill County, Canadian
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.900, -100.380
Thunderstorm Wind, Hemphill
- When
- June 18, 10:55 PM CST
- Where
- Hemphill County, 12 mi SE of Canadian
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Law Enforcement
- Coordinates
- 35.777, -100.228
Law enforcement officials reported that two barns were destroyed by the thunderstorm wind gusts.
Hail, Gray
- When
- June 18, 11:05 PM CST
- Where
- Gray County, Lefors
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.430, -100.820
Hail, Gray
- When
- June 18, 11:09 PM CST
- Where
- Gray County, Lefors
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.430, -100.820
The Gray County Emergency Manager reported that a lot of hail was covering the ground...ranging from dime size to quarter size.
Hail, Gray
- When
- June 18, 11:10 PM CST
- Where
- Gray County, Lefors
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.430, -100.820
Hail, Gray
- When
- June 18, 11:30 PM CST
- Where
- Gray County, 2 mi S of Alanreed
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.191, -100.730
Hail, Collingsworth
- When
- June 19, 12:13 AM CST
- Where
- Collingsworth County, Quail
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.880, -100.450
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, June 18 to 30, 20081 death · $30,000 · 1 event
- Tornado and Hail in Oklahoma, June 18, 2008$368,000 · EF2 · 6 events
- Hail and Damaging Winds in Wyoming, June 18, 20081 death · $1,000 · 1 in hail · 6 events
- Flash Flooding in Missouri, June 18 to 19, 2008$675,000 · 3 events
- Tornado and Hail in Kansas, June 18, 2008$85,000 · EF1 · 22 events
- Flash Flood in Illinois, June 18, 2008$500,000 · 1 event
- Hail in Nebraska, June 18 to 19, 2008$350,000 · 4.5 in hail · 7 events
- Excessive Heat in Arizona, June 18 to 22, 200810 injured · 1 event
- Hail in Nebraska, June 18, 2008$357,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Texas, June 18, 2008$213,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Kansas, June 18, 2008$30,000 · 1.25 in hail · 25 events
- Damaging Wind in Kansas, June 18, 2008$75,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117003, 117011, 117013, 117015, 117018, 117019, 117021, 117022, 117025, 117028, 117029, 117030, 117032, 117034, 117035, 117036, 117037.